Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Pocatello, ID

September 13, 2013Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 13, 2013, 3:48 PM MDT for Blaine County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2013, 3:48 PM MDT (21:48 UTC)
Expired
Sep 13, 2013, 6:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:00 PM MDTFLASH FLOOD4 Nw Hailey, IDBLAINE COUNTY EMERGENCY REPORTS DEBRIS FLOWS FROM HEAVY RAINS IN THE TIMBER GULCH AREA AND IN THE GREENHORN AREA. NRCS SNOTEL CHOCOLATE GULCH REPORTS 0.90 INCHES OF RAINFALL IN 1 HOUR.
Sep 13, 5:25 PM MDTFLASH FLOOD2 Wnw Hailey, IDREPORTS OF DEBRIS AND WATER ACROSS CROY CREEK ROAD WEST OF HAILEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WGUS55 KPIH 132148
FFWPIH
IDC013-140045-
/O.NEW.KPIH.FF.W.0036.130913T2148Z-130914T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE BEAVER CREEK FIRE SCAR...

* UNTIL 645 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE INDICATED FLASH FLOODING  
  FROM A THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...BEAVER CREEK FIRE BURN 
SCAR...KETCHUM...HAILEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4372 11469 4380 11448 4351 11424 4345 11451
      4348 11452 4349 11457 4352 11459 4356 11459
      4359 11470 4365 11467 4368 11470

$$

EP/DV
2 follow-up statements
259 
WGUS75 KPIH 132321
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
521 PM MDT FRI SEP 13 2013

IDC013-140045-
/O.CON.KPIH.FF.W.0036.000000T0000Z-130914T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
521 PM MDT FRI SEP 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR WEST
CENTRAL BLAINE COUNTY...

AT 500 PM MDT...BLAINE COUNTY EMERGENCY OFFICIALS REPORTED DEBRIS 
FLOWS IN TIMBER GULCH AND GREENHORN AREAS. CHOCOLATE GULCH 
SITE...ABOUT 5 MILES NORTH OF KETCHUM...REPORTED 0.90 INCHES OF 
RAINFALL IN ONE HOUR. 

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
BEAVER CREEK FIRE BURN SCAR...HAILEY AND SUN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4372 11469 4380 11448 4351 11424 4345 11451
      4348 11452 4349 11457 4352 11459 4356 11459
      4359 11470 4365 11467 4368 11470

$$

EP/DV
256 
WGUS75 KPIH 140037
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
637 PM MDT FRI SEP 13 2013

IDC013-140046-
/O.EXP.KPIH.FF.W.0036.000000T0000Z-130914T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
637 PM MDT FRI SEP 13 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR WEST CENTRAL
BLAINE COUNTY...

STORMS IN THE AREA ARE CONTINUING TO WEAKEN AND THE THREAT OF MORE 
DEBRIS FLOWS IS DIMINISHING. 

LAT...LON 4372 11469 4380 11448 4351 11424 4345 11451
      4348 11452 4349 11457 4352 11459 4356 11459
      4359 11470 4365 11467 4368 11470

$$

EP/DV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:50 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 13, 1:50 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT FRI SEP 13 2013

.DISCUSSION...THE LATEST SATELLITE IMAGERY WAS SHOWING A
SUB-TROPICAL LOW POSITIONED OVER NRN UTAH WITH A VERY MOIST AIRMASS
IN PLACE OVER SRN IDAHO. THUNDERSTORM DEVELOPMENT HAS BEEN NOTED IN
AREAS WERE THERE HAVE BEEN BREAKS IN THE CLOUD COVER...NAMELY THE
CENTRAL MOUNTAINS. MODELS SUGGEST THAT WIDESPREAD SHOWERS WILL
DEVELOP ACROSS SE IDAHO THIS AFTERNOON AND CONTINUE INTO THE EARLY
EVENING HOURS BEFORE DIMINISHING. SOME OF THESE SHOWERS MAY PRODUCE
LOCALLY HEAVY RAIN POSING A FLASH FLOOD RISK ACROSS THE SRN
HIGHLANDS AND CNTRL MOUNTAINS...PARTICULARLY IN AREAS WHERE FIRES
HAVE OCCURRED IN THE LAST TWO YEARS. LITTLE CHANGE IS EXPECTED IN
THE OVERALL PATTERN THROUGH SATURDAY WITH ANOTHER ROUND OF
POTENTIALLY HEAVY RAINFALL ANTICIPATED SATURDAY AFTERNOON. BY
SUNDAY...THE SUB-TROPICAL LOW WEAKENS AND SHIFTS SE AS A PACIFIC
TROUGH LIFTS INTO THE NW COAST. THE INTERACTION BETWEEN THE INCOMING
TROUGH AND LINGERING MOISTURE SHOULD BE ENOUGH TO TRIGGER AFTERNOON
CONVECTION FAVORING THE MOUNTAINS. A DRIER SW FLOW IS EXPECTED TO
WORK INTO THE AREA MONDAY AHEAD OF A LARGER/DEEPER PACIFIC TROUGH
DEVELOPING OFF THE NW COAST. BY TUESDAY...THE FIRST IN A SERIES OF
PACIFIC WAVES IS EXPECTED TO EJECT FROM THE PARENT LOW PASSING
THROUGH CNTRL IDAHO SOMETIME TUESDAY NIGHT FOLLOWED BY A DRIER MORE
STABLE CONDITIONS WEDNESDAY THRU FRIDAY AS THE PAC LOW PREPARES TO
EJECT A SECOND WAVE SOMETIME FRIDAY NIGHT. FOR NOW...HAVE MAINTAINED
A FAIRLY STRONG MENTION OF PRECIPITATION THIS EVENING COUPLED WITH A
FLASH FLOOD WATCH...AND AGAIN SATURDAY AFTERNOON. IF MODELS CONTINUE
THE CURRENT TREND WE MAY NEED ANOTHER WATCH FOR SATURDAY AFTERNOON.
FOR MONDAY AND BEYOND...HAVE GENERALLY PARED DOWN PRECIPITATION
POTENTIAL EXCEPT FOR TUESDAY NIGHT. LOOKING AT THE STATISTICAL
GUIDANCE...TEMPERATURES UNDERGO A FAIRLY SIGNIFICANT DROP WEDNESDAY
AND BEYOND FALLING TO CLIMATOLOGICAL LEVELS FOR THIS TIME OF YEAR.
THUS HAVE ADJUSTED FORECAST TO MATCH THAT TREND GIVEN THE CHANGE
TOWARD A MORE PROGRESSIVE PATTERN LATE IN THE WEEK WITH STORMS
MOVING IN OFF THE PACIFIC. HUSTON
&&

.AVIATION...AN UPPER LEVEL LOW CURRENTLY CENTERED OVER NORTHERN UTAH
WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON INTO EARLY EVENING. LOOK FOR MOSTLY VFR
CONDITIONS EXCEPT DURING BRIEF PERIODS OF MODERATE TO HEAVY SHOWERS
ON STATION. LOOK FOR A REPEAT OF SHOWERS AND THUNDERSTORMS ON
SATURDAY PARTICULARLY IN THE AFTERNOON. WYATT
&&

.FIRE WEATHER...EXPECT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON INTO EARLY EVENING BECAUSE OF AN
UPPER LEVEL LOW CURRENTLY CENTERED OVER NORTHERN UTAH. POTENTIAL
FLASH FLOODING OVER BURN SCARS REMAINS A CONCERN. LOOK FOR A REPEAT
OF SHOWERS AND THUNDERSTORMS ON SATURDAY PARTICULARLY IN THE
AFTERNOON. EXPECT LINGERING SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON AND TO AN LESSER EXTENT MONDAY AFTERNOON. THE NEXT TROUGH
WILL MOVE THROUGH ON TUESDAY EVENING BRINGING BREEZY TO MODERATE
WINDS AND WEAK PRECIPITATION CHANCES. LOOK FOR COOLER AND DRIER
CONDITIONS BY THE MIDDLE OF NEXT WEEK. WYATT
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 11 PM MDT THIS EVENING
IDZ018-021-022-023-024-025-031.
&&
Hazardous weather outlook, Sep 13, 4:03 AM MDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
403 AM MDT FRI SEP 13 2013

IDZ017>025-031-032-141300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
403 AM MDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING FOR PORTIONS OF
CENTRAL IDAHO...AND LATER THIS MORNING FOR A LARGE PORTION OF
EASTERN IDAHO. BOTH WATCH AREAS CONTINUE THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE FLASH FLOOD WATCHES ARE LIKELY FOR SATURDAY AND SATURDAY
NIGHT. THE HIGH MOISTURE CONTENT AIR WILL MOVE EASTWARD
SUNDAY...BUT THUNDERSTORMS ARE STILL POSSIBLE EACH AFTERNOON
THROUGH MONDAY. LOOK FOR EVEN DRIER CONDITIONS TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Local storm report, Sep 13, 10:47 AM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1047 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HEAVY RAIN       5 WSW GANNETT           43.33N 114.27W
09/13/2013  M0.40 INCH       BLAINE             ID   TRAINED SPOTTER

            OVERNIGHT RAINFALL.

&&

GWICKLUN
Special weather statement, Sep 13, 1:27 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT FRI SEP 13 2013

IDZ017-021>024-132100-
CARIBOU ID-MINIDOKA ID-ONEIDA ID-BINGHAM ID-POWER ID-CASSIA
ID-BANNOCK ID-BLAINE ID-FRANKLIN ID-
127 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 110 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A BROAD AREA OF THUNDERSTORMS DEVELOPING OVER THE SOUTHERN
HIGHLANDS.

WIND GUSTS UP TO 40 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED
WITH THESE STORMS THROUGH 300 PM MDT.

LAT...LON 4200 11429 4242 11426 4242 11409 4251 11407
      4254 11394 4263 11394 4272 11312 4328 11218
      4328 11212 4241 11189 4227 11190 4225 11184
      4199 11178 4198 11397
TIME...MOT...LOC 1925Z 107DEG 16KT 4237 11284

HUSTON
Special weather statement, Sep 13, 1:30 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT FRI SEP 13 2013

IDZ018-019-031-032-132100-
CLARK ID-BUTTE ID-BLAINE ID-CUSTER ID-
130 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CUSTER COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  WESTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 300 PM MDT

AT 122 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A BROAD AREA OF THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL
MOUNTAINS.

WIND GUSTS UP TO 40 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED
WITH THESE STORMS THROUGH 300 PM MDT.

LAT...LON 4433 11530 4467 11468 4460 11449 4488 11422
      4476 11421 4476 11408 4449 11380 4444 11343
      4424 11332 4424 11283 4444 11284 4451 11272
      4449 11230 4346 11366 4366 11417 4349 11456
      4360 11469 4380 11471 4385 11499 4415 11503
TIME...MOT...LOC 1929Z 043DEG 26KT 4392 11475

HUSTON
Special weather statement, Sep 13, 2:29 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT FRI SEP 13 2013

IDZ031-132200-
BLAINE ID-
229 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 400 PM MDT

AT 222 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A STRONG THUNDERSTORM ABOUT 17 MILES EAST OF SUN VALLEY...MOVING
SOUTHWEST AT 5 TO 15 MPH.

WIND GUSTS UP TO 40 MPH ALONG WITH HEAVY RAIN ARE POSSIBLE WITH THIS
STORM AS IT PUSHES WEST THROUGH THE PIONEER MOUNTAINS TOWARD HAILEY
THROUGH 400 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL BLAINE COUNTY...

LAT...LON 4361 11443 4376 11400 4371 11398 4362 11384
      4361 11384 4336 11418
TIME...MOT...LOC 2028Z 054DEG 3KT 4364 11400

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:38 PM MDTSpecial Weather StatementPIHBingham37 min
Sep 12, 8:34 PM MDTFlash Flood WatchPIH24 hr
Sep 12, 8:41 PM MDTAreal Flood AdvisoryPIHBlaine4 hr
Sep 12, 10:33 PM MDTFlash Flood WarningPIHBlaine7 hr
Sep 13, 1:27 PM MDTSpecial Weather StatementPIHBannock, Cassia, Franklin, Oneida, Power93 min
Sep 13, 1:30 PM MDTSpecial Weather StatementPIHCuster90 min
Sep 13, 2:29 PM MDTSpecial Weather StatementPIHBlaine91 min
Sep 13, 4:21 PM MDTAreal Flood AdvisoryPIHBonneville3 hr
Sep 13, 4:29 PM MDTAreal Flood AdvisoryPIHPower3 hr
Sep 13, 5:12 PM MDTSpecial Weather StatementPIHMinidoka48 min
Sep 13, 5:59 PM MDTAreal Flood AdvisoryPIHMadison, Teton3 hr

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.